Back To Top

Toddler baby loses hair after taking herbal medicine

A 27-month-old toddler surnamed Chang lost all his hair on his head and body, including his eyebrows and eyelashes, after taking herbal medicine for a week, local news reports said. 

before taking herbal medicine (SBS)
before taking herbal medicine (SBS)
after taking herbal medicine for a week (SBS)
after taking herbal medicine for a week (SBS)
The parents living in Seoul fed Chang the herbal medicine last November in order to help the baby sleep.

Chang started losing hair after three days of taking the medicine.

“The baby’s hair started to fall out extremely easily after that. His hair fell out just from a breeze of wind or from merely walking around,” said the mother.

The boy became completely bald within a week of taking the medicine. His parents took him to several hospitals, including Seoul National University Hospital, Severance Hospital, and Kangbuk Samsung Hospital. According to the parents, the doctors said the possibility of a full cure is only about 10 percent.

The story of Chang spread after the mother sued the herbal medicine clinic and posted on an Internet cafe photos of her son before and after the baby took the medicine.

The insurance company under which the clinic is registered investigated the issue. It found that the clinic was accountable for the baby’s physical condition and set the compensation fee at 3 million won ($2,700). Many online commenters and the boy’s parents say that the fee is too low.

The clinic is continuing to deny accountability. The clinic asserts that the toddler had health issues such as bronchitis before it took the medicine. It stated that he had been hospitalized due to enteritis and had taken other medications prior to taking herbal medicine. Based on that, it argues that herbal medicine is therefore not necessarily the reason for the baby’s hair loss.

However, doctors who had treated the toddler before he started taking herbal medicine in November stated that his former physical condition should have nothing to do with the hair loss.

The Association of Korean Medicine recently launched an investigation into the medications that Chang took.

By Lee Ji-hae (jihlee@heraldcorp.com)
MOST POPULAR
LATEST NEWS
Korea Herald daum
subscribe